Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Interstitial nephritis caused by PPIs

Dreamstime.comMR PB, aged 54, years has been taking omeprazole 20mg daily for four months, for gastro-oesophageal reflux. For the past 10 years he has taken amlodipine for hypertension. He has no recent history of other medicines use, including non-steroidal anti-inflammatory drugs and antibiotics, and no other significant medical history.

On collecting his latest prescription he mentions that he has been feeling generally unwell for a number of weeks, with tiredness and some weight loss. The pharmacist refers Mr PB to his GP for further investigations.

Key laboratory findings are:

  • Mild proteinuria
  • A serum creatinine of 201µmol/L (reference range 60–110µmol/L)
  • An eGFR value of 22ml/min/1.73m2

His most recent renal functions tests (12 months previously) were normal (creatinine 105µmol/L and eGFR > 90ml/min/1.73m2). A subsequent renal biopsy shows the presence of inflammatory cells in the interstitium surrounding the kidney tubules.

A diagnosis of acute interstitial nephritis (AIN) is made with omeprazole suspected as the likely cause.

Acute interstitial nephritis

AIN is characterised by the infiltration into the interstitium of the kidney tubules by inflammatory cells. The mechanism of AIN is unclear but probably involves an immune-mediated hypersensitivity reaction.

AIN can progress to acute kidney failure and is a common cause of hospital admissions for this condition. A delay in diagnosis and continued use of the culprit drug could lead to chronic kidney failure and more serious consequences.

Patients with AIN can present with features that indicate an immunological reaction (typically fever, rash and raised eosinophils) along with symptoms of acute renal failure, including oliguria, malaise, anorexia, nausea and vomiting. However, these features are not always present and symptoms can be vague and non-specific, confounding and delaying diagnosis. An analysis of 13 published reports observed that patients with AIN associated with omeprazole commonly presented with:1

  • Malaise
  • Fever
  • Nausea
  • Lethargy
  • Weight loss (Note that non-PPI related AIN may be associated with weight gain)


So presenting features are usually non-specific and as described above rather than the classic triad (fever, rash, eosinophilia) associated with a hypersensitivity reaction.2 The time of onset varies considerably, from a few days’ to over one year’s use. Occasionally, patients report increased urine output (polyuria) and excessive thirst.

Key laboratory findings are raised serum creatinine and reduced eGFR, sometimes with proteinuria or haematuria. Renal biopsy is required to confirm the diagnosis.

Causes

Causes of AIN include infections, glomerular diseases, autoimmune and neoplastic disorders and drugs. If a drug is suspected other potential causes should be excluded if possible. A wide range of drugs hasbeen implicated in causing AIN (see Panel).

Drugs linked with acute nephritis

Over 100 drugs are known to trigger AIN. They include:

  • Antibiotics (beta-lactams [cephalosporins and penicillins], quinolones [including ciprofloxacin and norfloxacin], sulphonamides [including co-trimoxazole], macrolides, isoniazid, rifampicin and vancomycin)
  • Non-steroidal anti-inflammatory drugs (almost all have been implicated)
  • Diuretics (particularly those with a sulphonamide moiety, such as furosemide and thiazides)
  • Allopurinol, calcium channel blockers, angiotensin-converting enzyme inhibitors (particularly captopril), carbamazepine, H2-antagonists, phenytoin, proton pump inhibitors, propylthiouracil and quinine

The incidence of PPI-induced AIN is unknown but considered to be relatively rare. Confounding factors and lack of recognition may contribute to under-reporting. Omeprazole is the most frequently implicated PPI. There are relatively few reports with other agents, such as lansoprazole, but this may simply reflect volume of use and a class effect is suspected.3

A study in south east England found six cases of AIN associated with PPIs from 210 kidney biopsies during 2007 and 2008.4

Management

Management involves withdrawal of the PPI and monitoring recovery of renal function. An initial course of corticosteroids has sometimes been administered but there is no evidence that this improves outcome.

Renal function recovers rapidly in most patients although this may take up to three months. In some cases renal function does not return to pre-treatment values.4

What happened next

Omeprazole was suspected as the cause of the AIN because other causes were excluded — amlodipine was considered an unlikely cause due to the length of treatment. Omeprazole was stopped. Renal function improved to almost pre-treatment levels over the following six months.

An alternative PPI was not appropriate to treat Mr PB’s reflux because AIN is considered to be a class effect of the PPIs. Ranitidine has rarely been associated with AIN and there is no evidence of a common mechanism with the PPIs. MR PB responded well to ranitidine, lifestyle measures and occasional use of antacids.

Key points

  • All PPIs are associated with acute interstitial nephritis (AIN). Patients taking PPIs who become ill with non-specific symptoms should be referred and considered for renal function tests.
  • The prognosis is usually good if the PPI is stopped promptly. A delay in diagnosis could result in chronic kidney disease.
  • AIN due to PPIs is considered rare but wide prescribing and greater over-the-counter availability may increase incidence.

About the authors

David Woods, MPharm, MRPharmS, is managing editor of the New Zealand National Formulary, and Marta Maria Fonteles, PhD, is professor in clinical pharmacy at the Federal University of Ceará, Brazi.

 

 

Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2013.11117189

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

RPS publications

Pharmaceutical Press is the publishing division of the Royal Pharmaceutical Society, and is a leading provider of authoritative pharmaceutical information used throughout the world.

Visit rpharms.com

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.